Missouri, 2023

Hail and Damaging Winds in Missouri, June 30, 2023

June 30, 2023 · NWS EAX · 20 events in 11 counties and zones

On the morning of June 30th, a line of storms moved through far northern Missouri, producing 60 to 70 mph wind gusts. Then in the afternoon and evening of June 30th, storms brought large hail and damaging winds to much of Missouri, including softball sized hail in Lexington, MO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of June 30th, a line of storms moved through far northern Missouri, producing 60 to 70 mph wind gusts. Then in the afternoon and evening of June 30th, storms brought large hail and damaging winds to much of Missouri, including softball sized hail in Lexington, MO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 30, 5:40 AM CST, 32 minutes earlier.

Area forecast discussion, Jun 30, 5:40 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
640 AM CDT Fri Jun 30 2023

.Discussion...
Issued at 320 AM CDT FRI JUN 30 2023

Key Messages

- Shower and thunderstorms are expected to move across far northern
MO this morning exiting around midday. Some strong to severe storms
are possible.

- Dangerous heat continues with highs once again reaching near 100F
for many areas south of the MO River.

- More storms are possible late Friday into Saturday as cooler
conditions enter the area.

Detailed Discussion

There are two primary concerns overnight. The first being the
potential for strong to severe storms Friday morning and the second
being the ongoing dangerously hot conditions.

A leeward shortwave is working its way across north central KS and
southeast NE. A subtle warm front is located just south of US-50
with another subtle boundary near the MO/IA border. The nocturnal
LLJ has been gradually intensifying through the night feeding warmer
and more moist air across SE NE, NE KS, and NW MO ahead of the
storm system. Analysis of the position of the exit region of the
LLJ compared to the orientation of the 1000-500mb thickness as
well as propagation vectors show the complex moving ENE then
wrapping back toward the SE as the system approaches eastern MO.
As we have watched the storms progress through the overnight, it
seems that the more robust cells are a little further north than
anticipated which looks to keep a majority of the activity across
southern IA. However, the environment remains fairly unstable
with ample moisture, 1000-2000 J/KG of CAPE, and steep midlevel
lapse rates. As the MCS progresses and becomes more organized,
stronger storms are forming in SE NE. This southward development
of storms is expected to continue; therefore, the chance for
strong to severe storms across northern MO remains. Areas along
and north of the US-36 corridor are the primary focus areas for
strong to severe storms; however, storms are expected to extend
southward possible reaching the northern sides of the KC metro.
High winds, hail, and heavy rainfall remain the primary hazards.
Timing of storms has been somewhat difficult as the system builds
eastward momentum and discrete cells develop ahead of the MCS.
Current expectations are for storms to enter NW MO around 5-7AM
and move through the northern MO fairly briskly exiting around
midday.

Dangerous heat continues regardless of if you experience any
rainfall. Temperatures once again climb toward 100F which will not
be very difficult since overnight lows look to bottom out in the mid
to upper 70s for many, especially south of the MO River. Regardless
if the air temperatures tops triple digits, it is likely heat
indices will top 100F with several areas south of I-70 potentially
seeing heat index values of 105-108F. THerefore, the heat
advisory will continue through the day Friday.

Cooler air does work its way into the area overnight Friday into
Saturday. High temperatures Saturday reset the 80s to low 90s.
Scattered showers and thunderstorms are also anticipated as the
cooler air moves in which might add a nice bonus to the heat relief.
Once again, higher chances for showers and thunderstorms reside
north of I-70 with greater chances along and north of the US-36
corridor. Coverage does look to be a little more broad with
scattered chances throughout Saturday becoming more widespread as
the evening approaches.

A surface high moves southward from central Canada quieting
conditions Sunday afternoon through the early part of next week.
Temperatures looks to steadily climb back toward the mid 90s before
another cold front moves through Wednesday into Thursday reverting
temperatures back toward the 80s. This slow moving cold front also
looks to bring another chance for showers and thunderstorms
Wednesday and Thursday.

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 637 AM CDT FRI JUN 30 2023

Thunderstorms just to the north of KSTJ may send some light
northerly winds into KSTJ and KMCI over the next few hours, so
have leaned on VRB wind at least of KSTJ for that feature. Later
this afternoon and this evening isolated to scattered
thunderstorms will form generally in the HWY 36 to I-70 area,
which may impact terminals for brief periods with heavy rain and
gusty winds. Another round of weaker showers are expected this
evening and overnight, but should not be strong or severe in
nature.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ025-057-060-
     103>105.

MO...Heat Advisory until 7 PM CDT this evening for MOZ028>033-037>040-
     043>046-053-054.

&&

Discussion...Pesel
Aviation...Leighton
Hazardous weather outlook, Jun 30, 5:42 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
642 AM CDT Fri Jun 30 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011145-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
642 AM CDT Fri Jun 30 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and TonightDangerous heat is expected to continue through Friday with heat
 index values of 97 to 107 degrees Friday afternoon.

 A few strong storms may be possible Friday evening...gusty winds
 and small hail are the main threats.

 Scattered severe thunderstorms are expected this morning between
7 AM and noon across northern Missouri. Winds to 50 mph and hail
around a quarter sized will be possible.

 Dangerous heat is expected again today. Heat indices of 100 to 105
are expected this afternoon mainly south of HWY 36. A heat advisory
remains in effect through Friday afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 More storms will be possible on Saturday, with some possibly being
strong.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 30, 4:25 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
525 AM CDT Fri Jun 30 2023

MOZ001-301100-
Atchison MO-
525 AM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern
Atchison County through 600 AM CDT...

At 524 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hamburg, or 12 miles northwest of Tarkio, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tarkio, Rock Port, Blanchard, Westboro, Watson and Phelps City.

This includes Interstate 29 between mile markers 107 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9577 4058 9520 4055 9520 4030 9559
      4032 9561 4031 9566 4034 9562 4041 9566
      4046 9564 4046 9568 4048 9570 4049 9568
      4051 9569 4054 9565 4056 9568 4052 9571
      4052 9575 4057 9577
TIME...MOT...LOC 1024Z 239DEG 39KT 4053 9559

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Kurtz
Special weather statement, Jun 30, 4:48 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
548 AM CDT Fri Jun 30 2023

MOZ001-002-301115-
Atchison MO-Nodaway MO-
548 AM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of east central Atchison
and northwestern Nodaway Counties through 615 AM CDT...

At 547 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blanchard to near Tarkio. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tarkio, Burlington Junction, Braddyville, Clearmont, Elmo and
Quitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9491 4048 9491 4033 9501 4042 9540
      4058 9519
TIME...MOT...LOC 1047Z 267DEG 28KT 4055 9526 4042 9529

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kurtz
Special weather statement, Jun 30, 5:06 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
606 AM CDT Fri Jun 30 2023

MOZ002>004-301130-
Worth MO-Gentry MO-Nodaway MO-
606 AM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of western Worth,
northwestern Gentry and northern Nodaway Counties through 630 AM
CDT...

At 606 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Braddyville to near Burlington Junction.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hopkins, Ravenwood, Athelstan, Sheridan, Parnell and Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 9447 4048 9445 4032 9450 4040 9507
      4048 9500 4058 9498
TIME...MOT...LOC 1106Z 272DEG 39KT 4055 9496 4049 9497 4043 9500

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kurtz
Special weather statement, Jun 30, 5:31 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
631 AM CDT Fri Jun 30 2023

MOZ002>005-301200-
Worth MO-Gentry MO-Nodaway MO-Harrison MO-
631 AM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of Worth, northern
Gentry, northwestern Harrison and northeastern Nodaway Counties
through 700 AM CDT...

At 631 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Athelstan to near Grant City to near Ravenwood.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bethany, Albany, Grant City, Ravenwood, Eagleville, New Hampton,
Irena, Athelstan, Conception Junction, Sheridan, Blythedale, Parnell,
Clyde, Gentry, Worth, Allendale, Denver, Conception, Hatfield and
Martinsville.

This includes Interstate 35 in Missouri between mile markers 95 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4049 9389 4025 9405 4023 9472 4047 9466
      4057 9469 4058 9393
TIME...MOT...LOC 1131Z 267DEG 36KT 4057 9454 4047 9453 4032 9462

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Kurtz
Special weather statement, Jun 30, 5:54 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
654 AM CDT Fri Jun 30 2023

MOZ001-002-011-012-301230-
Atchison MO-Holt MO-Nodaway MO-Andrew MO-
654 AM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of southeastern
Atchison, Holt, southern Nodaway and northern Andrew Counties through
730 AM CDT...

At 654 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Skidmore to near Mound City to
near Forest City. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maryville, Savannah, Mound City, Oregon, Ravenwood, Maitland,
Skidmore, Forest City, Fillmore, White Cloud, Barnard, Conception
Junction, Bolckow, Graham, Rosendale, Guilford, Clyde, Arkoe, Rea and
Quitman.

This includes Interstate 29 between mile markers 63 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4022 9462 3993 9467 3995 9525 3999 9531
      4013 9527 4031 9533 4047 9470
TIME...MOT...LOC 1154Z 260DEG 37KT 4026 9523 4014 9520 4000 9522

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kurtz

The radar

The Des Moines radar (KDMX), 131 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

11 hail, 9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 30, 6:12 AM CST to 6:14 AM CST
Where
Harrison County, 2.23 mi W of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.569, -93.942

Wind gusts up to 60 mph were estimated along Interstate 35 near the Iowa border.

Thunderstorm Wind, Putnam

When
June 30, 6:52 AM CST to 6:54 AM CST
Where
Putnam County, Powersville
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
40.550, -93.300

Estimated wind gusts up to 60 mph in Powersville. A few large tree branches were downed.

Hail, Clay

When
June 30, 5:56 PM CST to 5:58 PM CST
Where
Clay County, 1.39 mi SSE of Kearney
Measured
1 in hail
Reported by
Public
Coordinates
39.351, -94.361

Quarter sized hail was reported on the south side of Kearney.

Hail, Clay

When
June 30, 6:01 PM CST to 6:03 PM CST
Where
Clay County, 0.51 mi ESE of Kearney
Measured
2 in hail
Reported by
Public
Coordinates
39.368, -94.361

Two inch hail was reported in central Kearney.

Hail, Clay

When
June 30, 6:01 PM CST to 6:03 PM CST
Where
Clay County, 0.91 mi NW of Kearney
Measured
1 in hail
Reported by
Public
Coordinates
39.379, -94.382

Quarter sized hail was reported on the northwest side of Kearney.

Hail, Clay

When
June 30, 6:13 PM CST to 6:15 PM CST
Where
Clay County, 0.49 mi ESE of Holt
Measured
2 in hail
Reported by
Public
Coordinates
39.447, -94.341

Two inch hail was reported in Holt.

Hail, Clinton

When
June 30, 6:30 PM CST to 6:32 PM CST
Where
Clinton County, 3.12 mi E of Lathrop
Measured
1.75 in hail
Reported by
Public
Coordinates
39.552, -94.272

Golf ball sized hail was reported along Interstate 35 east of Lathrop.

Hail, Ray

When
June 30, 6:39 PM CST to 6:41 PM CST
Where
Ray County, 0.09 mi SSW of Richmond
Measured
1 in hail
Reported by
Public
Coordinates
39.279, -93.981

Quarter sized hail was reported in central Richmond.

Hail, Ray

When
June 30, 6:40 PM CST to 6:42 PM CST
Where
Ray County, 1.74 mi SE of Richmond
Measured
1.75 in hail
Reported by
Public
Coordinates
39.265, -93.954

Golf ball sized hail was reported at the Shirkey Golf Course on the southeast side of Richmond.

Hail, Lafayette

When
June 30, 6:52 PM CST to 6:54 PM CST
Where
Lafayette County, 0.71 mi N of Lexington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.190, -93.880

Quarter sized hail was reported on the north side of Lexington.

Hail, Lafayette

When
June 30, 6:52 PM CST to 6:54 PM CST
Where
Lafayette County, 0.59 mi ESE of Lexington
Measured
4.25 in hail
Reported by
Social Media
Coordinates
39.177, -93.870

Social media photo of a hail stone larger than 4 inches in diameter on the southeast side of Lexington.

Hail, Lafayette

When
June 30, 6:53 PM CST to 6:55 PM CST
Where
Lafayette County, 1.34 mi ESE of Lexington
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
39.171, -93.858

Tennis ball sized hail was reported at Lexington Middle School.

Thunderstorm Wind, Buchanan

When
June 30, 8:58 PM CST to 9:00 PM CST
Where
Buchanan County, 0.77 mi ESE of (Stj)st Joseph Mem A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.767, -94.906

Wind gust of 61 mph was measured at the St. Joseph Airport ASOS.

Thunderstorm Wind, Buchanan

When
June 30, 9:03 PM CST to 9:05 PM CST
Where
Buchanan County, 0.77 mi ESE of (Stj)st Joseph Mem A
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
39.767, -94.906

Maximum wind gust of 82 mph was measured at the St. Joseph Airport ASOS.

Thunderstorm Wind, Buchanan

When
June 30, 9:04 PM CST to 9:06 PM CST
Where
Buchanan County, 3.14 mi E of St Joseph
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
39.761, -94.792

Large tree branches downed on the east side of St. Joseph.

Thunderstorm Wind, Clinton

When
June 30, 9:44 PM CST to 9:46 PM CST
Where
Clinton County, 1.25 mi W of Cameron Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
39.728, -94.273

Wind gust of 63 mph was measured at Cameron Municipal Airport.

Thunderstorm Wind, De Kalb

When
June 30, 9:44 PM CST to 9:46 PM CST
Where
De Kalb County, 5.05 mi NE of Osborn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.794, -94.294

Large tree was downed and blocked Highway C.

Thunderstorm Wind, Daviess

When
June 30, 9:51 PM CST to 9:53 PM CST
Where
Daviess County, 2.27 mi NNE of Altamont
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.909, -94.080

Estimated 60 mph winds north of Altamont on the south side of Lake Viking.

Hail, Cooper

When
June 30, 10:10 PM CST to 10:12 PM CST
Where
Cooper County, 0.18 mi S of Boonville Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.977, -92.750

Golf ball sized hail was reported at Isle of Capri Casino in Boonville.

Thunderstorm Wind, Grundy

When
June 30, 10:42 PM CST to 10:44 PM CST
Where
Grundy County, Trenton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.080, -93.620

Tree branches downed in Trenton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116006, 1116007, 1116009, 1116010, 1116012, 1116013, 1116014, 1116015, 1116016, 1116017, 1116018, 1116019, 1116024, 1116023, 1116025, 1116026, 1116069, 1116070, 1116072, 1116074.